Blog

hero image

Learn How to Use a Naloxone Kit

Naloxone Kit

Knowing how to use a naloxone kit can save someone’s life in the event of an overdose. While naloxone doesn’t help with a stimulant or alcohol overdose, it is very effective in reversing the effects of opioids like heroin, methadone, opium, codeine, hydrocodone, and morphine.

A naloxone kit may also be labeled as “Narcan.” This is the same thing and can still be used to help with an overdose.

How to Use a Naloxone Rescue Kit

A naloxone rescue kit should be used as soon as you find an unresponsive person you suspect has overdosed on opioids. Read over these steps to familiarize yourself with how to use a naloxone rescue kit.

  1. Try to wake them up
    Shake the person and shout their name to try and wake them up.
  2. Give them naloxone
    Naloxone kits come in 3 different forms—a nasal spray, a nasal atomizer spray, and an injection.

    Nasal Spray: Peel the package open and place the tip into one of their nostrils. Press the button firmly to release the dose.Nasal Atomizer Spray: Pull off the safety cap. Screw the 2 pieces together. Then, distribute half of the spray into each nostril.

    Injection: Flip off the cap to reveal the latex seal on the top of the bottle. Turn the bottle upside down and pull the plunger on the syringe. Inject the medicine into a large muscle such as the shoulder, thigh, or buttocks. Make sure to push the plunger all the way down.

  3. Call 911 as soon as you administer the naloxone.
  4. Start CPR or rescue breaths.
    Start to give the person CPR if you’re trained. If you don’t know how to do CPR, do rescue breathing. Tilt their head back, open their mouth, and pinch their nose. Give two breaths into their mouth to start. Then, give one breath every five seconds until help arrives.
  5. Give a second dose if the person does not wake up after 3 minutes.
  6. Continue CPR or rescue breaths until help arrives.

How Long Does Naloxone Last?

Naloxone works for about 30 to 90 minutes. After this amount of time, it begins to wear off. This is why it’s important to get emergency medical help for the person who overdosed, even if you’ve administered naloxone.

Naloxone quickly blocks the effects of an opioid overdose by blocking opioid receptors. According to the National Institute on Drug Abuse, it is one of the most effective options for reversing opioid overdoses.

Rehabilitative Housing Services in Burnsville, MN

Options Residential provides supportive housing in Burnsville for people recovering from addiction, mental illness, and brain injuries. We believe that everyone is different, which is why we work to customize unique rehabilitation plans for each individual.

If you or someone you know is recovering from addiction, we know the road ahead can be difficult. That’s why Options Residential is here to help provide a smooth transition. Give us a call or fill out the intake form on our website for more information.

Referral Form

Please fill out the referral form below. Our Intake Coordinator will contact you to give you further information about services that are available.

270

Successful Transitions

We are very thoughtful with each transition by making sure that the individual has the right resources and is ready for increased independence, so they can continue to be successful.

Learn More